Skip to Main Content

Bulletin of the American Mathematical Society

The Bulletin publishes expository articles on contemporary mathematical research, written in a way that gives insight to mathematicians who may not be experts in the particular topic. The Bulletin also publishes reviews of selected books in mathematics and short articles in the Mathematical Perspectives section, both by invitation only.

ISSN 1088-9485 (online) ISSN 0273-0979 (print)

The 2020 MCQ for Bulletin of the American Mathematical Society is 0.84.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.


Probabilistic view of voting, paradoxes, and manipulation
HTML articles powered by AMS MathViewer

by Elchanan Mossel HTML | PDF
Bull. Amer. Math. Soc. 59 (2022), 297-330


The Marquis de Condorcet, a French philosopher, mathematician, and political scientist, studied mathematical aspects of voting in the eighteenth century. Condorcet was interested in studying voting rules as procedures for aggregating noisy signals and in the paradoxical nature of ranking three or more alternatives. We survey some of the main mathematical models, tools, and results in a theory that studies probabilistic aspects of social choice. Our journey will take us through major results in mathematical economics from the second half of the twentieth century, through the theory of Boolean functions and their influences and through recent results in Gaussian geometry and functional inequalities.
Similar Articles
  • Retrieve articles in Bulletin of the American Mathematical Society with MSC (2020): 60-02, 91B12, 91B14
  • Retrieve articles in all journals with MSC (2020): 60-02, 91B12, 91B14
Additional Information
  • Elchanan Mossel
  • Affiliation: Massachusetts Institute of Technology, Cambridge, Massachusetts
  • MR Author ID: 637297
  • ORCID: 0000-0001-7812-7886
  • Email:
  • Received by editor(s): December 23, 2020
  • Published electronically: December 2, 2021
  • Additional Notes: The author was partially supported by NSF Grant CCF 1665252, DMS-1737944, DOD ONR grant N00014-17-1-2598, Simons Investigator award (622132), and Vannevar Bush Faculty Fellowship ONR-N00014-20-1-2826
  • © Copyright 2021 by Elchanan Mossel
  • Journal: Bull. Amer. Math. Soc. 59 (2022), 297-330
  • MSC (2020): Primary 60-02; Secondary 91B12, 91B14
  • DOI:
  • MathSciNet review: 4437800